Alert archive / Massachusetts / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Boston/Norton, MA

May 8, 2025Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at May 8, 2025, 7:11 PM EDT for Hampshire County, Worcester County, Massachusetts. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2025, 7:11 PM EDT (23:11 UTC)
Expired
May 8, 2025, 9:15 PM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 83 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:35 PM EDTFLASH FLOOD2 N Rutland, MAIn Rutland, a basement was flooded on Vista Circle. Relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS51 KBOX 082311
FFWBOX
MAC015-027-090115-
/O.NEW.KBOX.FF.W.0001.250508T2311Z-250509T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
711 PM EDT Thu May 8 2025

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Central Worcester County in central Massachusetts...
  Eastern Hampshire County in western Massachusetts...

* Until 915 PM EDT.

* At 711 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leominster, Fitchburg, Holden, Clinton, Spencer, Leicester, Ware, 
  Sturbridge, Lancaster, Rutland, Sterling, West Boylston, 
  Westminster, Barre, Warren, Bolton, Paxton, North Brookfield, 
  Hubbardston and Boylston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4256 7184 4245 7163 4215 7211 4230 7227

FLASH FLOOD...RADAR INDICATED

$$

KC
1 follow-up statement
003 
WGUS71 KBOX 090111
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
911 PM EDT Thu May 8 2025

MAC015-027-090121-
/O.EXP.KBOX.FF.W.0001.000000T0000Z-250509T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampshire MA-Worcester MA-
911 PM EDT Thu May 8 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR 
CENTRAL WORCESTER AND EASTERN HAMPSHIRE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4256 7184 4245 7163 4215 7211 4230 7227

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at May 8, 4:44 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 8, 4:44 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
Issued by National Weather Service New York NY
444 PM EDT Thu May 8 2025

.SYNOPSIS...
A very slow frontal boundary will be moving within the region
through early Friday. Then, associated low pressure moves in
Friday into early Saturday. High pressure returns for the
latter half of the weekend into early next week. High pressure
however is forecast to move offshore towards middle of next week
with another frontal system approaching.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Upper level trough pushes south across eastern Great Lakes into
Western PA and east of Ohio Valley.

At the surface, a slow moving frontal boundary will make its
way southward tonight. One wave of rain showers and some
convection will lower in intensity this evening in response to
lower instability.

Another wave of showers moves in late tonight from the south and
west ahead of low pressure. Low pressure is forecast to deepen
and occlude.

Temperatures tonight only lower to upper 40s to lower 50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Upper level low becomes closed and cutoff. It slowly moves
towards NY coastal area Friday into Friday night. More synoptic
lift and omega expected.

Frontal boundary stalls within the region Friday with low
pressure approaching from the south and west. Low pressure is
forecast to deepen and occlude Friday. Low pressure will not be
much strength, around 1005 mb.

Rain showers expected through the day. Instability less than
previous day with cooler temperatures. Still have a slight
chance of thunderstorms with the increasing synoptic lift.

Rain could be heavy at times especially Friday night as the low
pressure center moves towards coastal New England by the Cape
Cod area. PWATs could reach near 1.5 inches especially for SE
parts of the region.

Highs forecast Friday only in the lower 50s to near 60. Lows
Friday night only in the upper 40s to lower 50s. Not much of a
diurnal temperature range.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level low gains speed and moves through Gulf of Maine
Saturday and into Canadian Maritimes Saturday night. Ridging
thereafter through Monday night. Ridge axis moves across
Tuesday into Tuesday night. This will be followed by another
upper level trough through midweek. It is generally across the
New England area next Thursday.

At the surface, low pressure moves into the Gulf of Maine
Saturday. Rain tapers off from south to north Saturday.

High pressure from the Great Lakes builds in for the rest of the
weekend and into Monday. Dry conditions are expected Saturday
night through Monday. More diurnal temperature range expected as
well.

High pressure begins to move offshore Monday night through
midweek. Next low pressure system moves through Wednesday
through early Thursday. This will bring the next chance of rain.
Temperatures trend warmer on average with more low level south
to southwest flow.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Thursday: High confidence.

VFR. MVFR in SHRA/TSRA.  Scattered showers and possibly a
thunderstorm through early evening. Have maintained PROB30s for
most terminals, but added TSRA save for the coastal sites. TSRA
chances should wane after 00Z.

Thursday Night: Moderate confidence.

MVFR/IFR conditions. Left over rain from the afternoon
convection may continue through 04z, then the rain from the next
system reaches western MA and CT after 06z, and moves east
through the night. Rain may become moderate to heavy at times.

Friday: High Confidence

Continued IFR conditions with rain. East winds at 10-15 knots.

KBOS TAF...High confidence.

KBDL TAF...High confidence.

Outlook /Saturday through Tuesday/...

Friday: Mainly IFR, with areas MVFR possible. RA, slight chance
TSRA.

Friday Night: MVFR/IFR conditions possible. RA, slight chance
TSRA.

Saturday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA.

Saturday Night through Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Friday Night: Medium Confidence.

Low pressure system will bring rain showers through Friday night
and increasing southeasterly winds to the waters through Friday
night. Seas begin to increase to 3-5 feet in the open ocean
waters starting late tonight and continuing through Friday
night. Winds remain less than 25 kt. Slight chance of
thunderstorms.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

Saturday Night: Winds less than 25 kt. Areas of seas up to 5
ft.

Sunday: Winds less than 25 kt. Seas possibly near 5 ft early.

Sunday Night through Tuesday Night: Winds less than 25 kt.

&&

.HYDROLOGY...
A flood watch remains in effect for the CT river valley into
the Berkshires. Given the antecedent wet conditions from the
previous system earlier this week, there will be a renewed
threat for river flooding especially in the southern portion of
the CT river. Not expecting flash flooding given the stratiform
nature of this event, but minor street and nuisance flooding
are likely with several hours with rain rates around 0.1
inches/hr.

Storm total rainfall amounts of 1 to 3 inches through early
Saturday morning. Locally higher rain amounts possible. Flood
watch remains in effect for same areas as before, CT River
Valley into Berkshires for late tonight through early Saturday
morning. Mesoscale guidance indicates less organized rain
showers east of watch area Friday into Friday night. Not
confident enough to expand flood watch at this time.

Rain continues Saturday and then tapers off Saturday night.
Marginal flood threat Saturday. Basin averaged amounts Saturday
only around a quarter of an inch with locally higher amounts
possible. Also, rivers may still be elevated and perhaps in
minor flood as well.

Dry conditions expected Saturday night through Tuesday of next
week so do not expect any additional hydrologic concerns through
that time outside of any potential lingering river flooding
with large stem rivers that take a longer time to subside.

Next rain chances around the middle of next week. Too far away
to determine flood threat at this time with too much model
uncertainty on positioning of low pressure and forecast rainfall
amounts.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from late tonight through Saturday morning for
     CTZ002-003.
MA...Flood Watch from late tonight through Saturday morning for
     MAZ002-003-008>011.
RI...None.
MARINE...Small Craft Advisory from 5 AM Friday to 6 AM EDT Saturday for
     ANZ250.
     Small Craft Advisory from noon Friday to 6 AM EDT Saturday for
     ANZ254>256.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JM
AVIATION...DBR
MARINE...JM
HYDROLOGY...JM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:53 AM EDTFlood WatchBOXFranklin, Hampden, Hampshire, Middlesex, Worcester48 hr
May 8, 12:10 PM EDTSmall Craft AdvisoryBOX59 hr
May 8, 6:30 PM EDTSevere Thunderstorm WarningBOXHampshire, Worcester45 min

Nearby

Flash Flood Warnings in Massachusetts, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.